Blogging about life in Minnesota, raising our six kids with Down syndrome while battling Breast Cancer.

Be the kind of woman that when your feet hit the floor in the morning the devil says, "Oh shit! She's up!"

Wednesday, May 21, 2014

Round1 Day7: Notes to self

These notes have taken me days to write. They're mostly for me to remember back, but for others too who will be behind me. If you're new here, I'm honest. I don't hide behind the positive because it isn't helpful to anyone. I can have a positive outlook while swimming through hell, I've discovered.

Day 1: Thursday, Chemo infusion.
Note to self: Taxotere goes straight to my GI system and I will not be able to drive myself home. IV steroids keep me "up". I get home, life is normal other than frequent trips to the bathroom. S. S. made dinner and watched Audrey. Thank you!

Day 2: Friday, Neulasta injection. This keeps my white counts up so I don't get sick. So far so good. Running to the bathroom within 10 - 15 minutes of eating or drinking anything. Doesn't matter what it is, but so far am staying hydrated. Taking all my anti nausea drugs plus decadron. L.G. made dinner. Thank you!

Day 3: Saturday. Taking my oral  anti nausea drugs faithfully, in addition to decadron. Drove Angela to a class and realized I probably should not be driving because I was way too sleepy. Got home and took a short nap while Dean and Tyler hooked up my sidecar. Will give the kids short rides after I run Tyler home. So I thought. Haven't eaten all day to stay out of the bathroom. Got home at 7:00 and went to bed. Slept until Sunday. Bone pain from Neulasta has started. Its tolerable. I can do this.

Day 4: Sunday. So *this* is "bone pain". I can do this. Slept 17 hours. When I was awake it was to make toilet runs.

Day 5: Monday. Ok, I get it  now. Bone pain. It comes in waves. When it is "low", I'm about a 4 on a pain scale. It is like having influenza, that same kind of ache, only you can't get rid of it. When a wave hits…I have nothing to compare it to. No frame of reference. It keeps me in tears. There is way to find a comfortable place to lay. Hot baths do help some. Texted Dean and asked him to please bring home destin diaper rash cream. I'm desperate. Pooping pure bile tears your skin apart. My friend Ann spent the entire day here, keeping Audrey occupied while I stayed on the couch. Praying today is the worst day. K.F. from the DSAM brought dinner, and her husband's amazing cookies! I was able to eat a couple, (out of desperation, I was forced to eat them. Really.) I wish they had stayed with me. We will need that recipe. Slept 10 hours during the day.

Day 6: Tuesday, There is a God! Today the bone pain is mostly gone. I can move around. Still no energy but I didn't sleep all day. Ann came again to hang out with Audrey. It's been 245 days since we hit 80* here. We sat outside in the fresh air while I took so pictures of Audrey and Alice. Thankfully pushing the shutter button doesn't take much energy. We need to teach Audrey to smile on command.
Got a little over heated in a few minutes. Plus the constant toilet trips. The boys' therapists made dinner. Thank you!





Day 7: Wednesday. What the hell????? Why is the bone pain back today? Why am I miserable? I'm back to Monday's level of pain. Scrounged up clothes for the boys, shorts and tshirts. Was surprised later to discover it was only 58* because I was sweating and hot. Hmm Must be hot flashes. Have a check up at the Onco clinic. Pretty sure I'm dehydrated. And there is a new rash covering my forehead.

Notes to self: When you are dressing the children in shorts when the rest of the world is wearing sweatshirts, it might be a good idea to take your temperature. Got to onco clinic to discover I'm running a fever. Nurse took my bloodwork and asked, "How are things going." which is when I started bawling. I hurt so bad. And was weak. And I don't even know why I was crying, but she put my head on her shoulder and patted my back, then pulled back to look at me and said, "Yep, no tears. IV fluids for you." Then she said, "I have something for you. We only have a few of them. Be right back." She came back with a 31 bag full of goodies for sitting in the chemo chair! How sweet she was. And I love the bag.

First I had to meet with the doctor. My counts are good. The neulasta is doing its job keeping my white counts up. Without it I'd be in the hospital at this point. Thanks to the Taxotere causing severe diarrhea I've lost seven pounds this week. Usually the Neulasta pain only lasts the first week then goes away, "however there are the few people who it hangs around the duration of therapy". Oh good Lord, I have drawn the lucky straw AGAIN! She asked me about the pain scale. At the moment I was at a 3-4, but told her about the waves of pain. She explained how that worked and why it happens the way it does. Because of my GI troubles I can't really take oral pain meds, so if I get to 10 I should go to the ER and get IV pain drugs. The weight loss is not acceptable so we need to get the GI troubles turned around. She cautioned me about colitis and my increased risk because of the current GI problems. Told me what to watch for. The forehead rash is from the Taxotere and normal. She suggested I keep "Day 6" on my schedule as a day to get IV fluids. Also, this Friday if I still have problems I should go back in for more fluids before the long holiday weekend.

Next I sat for a couple hours getting my long drink. I visited with a guy next to me and we watched as a nurse walked by with a bunch of cupcakes. Right past us to the other side of the room (out of our sight). "That is cruel!" I said to my neighbor. "But if they come back this way I'm getting one of those pink ones!" Sure enough, someone was having their last chemo and brought treats for everyone. That pink cupcake was so delicious. I hadn't eaten for a couple of days so I was hoping since I was rehydrating it would stay put in my belly. No such luck, but it tasted good anyway!

I had hoped getting rehydrated would end the bone pain, somehow. But I was wrong. At the moment I'm at a 3, but just finished a wave that had me doubled over, my knees not wanting to hold me up. I expect it will be back in a little bit. So, if I hit that 10, I can go to the ER for pain meds. But…where is "10"???? Is it when I almost can't walk, or when I can't walk?

There are times I remember I am not the only person going through this. There are lots of women going through chemotherapy to treat their breast cancer. But I have to tell you, when I am writhing in pain, when I cannot walk, when I am shitting acid every 40 minutes…in those very moments the others don't matter to me. I feel horrible for them, for us, I wonder how my friends who have entire lifetimes of this ahead of them…how do they DO this? I feel like a baby. Like a whiner, because I can't handle just this one session. But in those moments, all the others fall away because it is all I can do to get through the horrible moments.

But my doctor reassured me. This drug, Taxotere, is a hardcore chemo drug. That's why its only taken every 21 days, so your body has time to recover in between. Its why it is only given 4-8 times.  Its not a possibility for me to not take the Neulasta shot because its what is keeping me out of the hospital.

I'm lucky. Once again I drew the lucky straw and got the worst of the side effects that come with these drugs. One treatment down, three treatments and 61 days to go. I can do this. (and S. made dinner. Thank you! Need the recipe for those little muffin thingies!)

6 comments:

Bri Herrera said...

You ARE doing it. You can and you ARE.

Betsy said...

I'm saying "good thought" prayers to you right now! That your guardian angels surround you and comfort you! You are amazing Leah, prayers for complete healing in every way!

Tigger (aka Karyn) said...

I feel so bad for you. I remember that bone pain. I can tell you that if you can't lie still because of the pain you are at a 10 - if you are writhing or doubled over, that is a 10 and you need pain relief. I spent many hours writhing in pain during my tax and neulasta. It is a nightmare. I was one of those that it caused severe ongoing bone pain so I know where you are coming from.

Hang in there. It does get better. Of course as soon as you feel almost human they will do it to you again. It is only for a season and it could mean the difference between life and death so it is worth it! On the bright side, you have lost weight so your next dose will be smaller. Also if you are getting hit really hard they can usually reduce the dose and still be at a therapeutic level. Make sure you tell your oncologist everything you are experiencing so they can provide the maximum relief for you. **hugs**

Imogen said...

:'-( I wish I knew the words to say that could magically make all this horror just go away. If only I could. I'm so sorry you are suffering such side effects. And please don't feel you're a baby, or a whiner - gosh, you are anything but!

Crescent Moon Mama said...

Please ask for a referral to a wound care expert. There are things besides desitin that will protect your skin. We used Cavilon anti-sting barrier. There are also other cleansers/cream. You want to protect that skin as much as possible in order to resist infection.

Hang in there Leah!

Janel, mom to Will, age 9 cancer patient.

Unknown said...

I'm praying for you to make it through this with hopefully less pain on the next round. I'm praying for your family and all those who are caring for you.
Kelly in Michigan